Applied Evidence

It’s time to rethink your approach to C diff infection

Author and Disclosure Information

Metronidazole is no longer the drug of choice for first-line therapy. And fecal microbiota transplantation has proven effective for certain patients.

PRACTICE RECOMMENDATIONS

› Keep in mind that previous exposure to antibiotics is the most important risk factor for initial and recurrent Clostridioides difficile infection (CDI). Thus, appropriate antimicrobial stewardship is key to prevention. C

› Begin with vancomycin or fidaxomicin (over metronidazole) for first-line treatment of CDI in adults. A

› Consider fecal microbiota transplantation in high-risk patients with recurrent CDI for whom antimicrobial therapy has failed. A

Strength of recommendation (SOR)

A Good-quality patient-oriented evidence
B Inconsistent or limited-quality patient-oriented evidence
C Consensus, usual practice, opinion, disease-oriented evidence, case series


 

References

CASE 1

Beth O, a 63-year-old woman, presents to the emergency department (ED) with a 2-week history of diarrhea (6 very loose, watery stools per day) and lower abdominal pain. The patient denies any vomiting, sick contacts, or recent travel. Past medical history includes varicose veins. Her only active medication is loperamide, as needed, for the past 2 weeks. Ms. O also recently completed a 10-day course of clindamycin for an infected laceration on her finger.

Ms. O’s laboratory values are unremarkable, with a normal white blood cell (WBC) count and serum creatinine (SCr) level. Abdominal computed tomography (CT) reveals some abnormal bowel dilatation and a slight increase in colon wall thickness. There is a high suspicion for Clostridioides difficile (formerly Clostridium difficile) infection (CDI), and stool sent for polymerase chain reaction (PCR) testing comes back positive for C difficile toxin B. It is revealed to be a strain other than the BI/NAP1/027 epidemic strain (which has a higher mortality rate).

How should this patient be treated?

CASE 2

Sixty-eight-year-old Barbara Z presents to the ED from her skilled nursing facility with persistent diarrhea and abdominal cramping. She was diagnosed with CDI about 2 months ago and reports that her symptoms resolved within 4 to 5 days after starting a 14-day course of oral metronidazole.

Her past medical history is notable for multiple myeloma with bone metastasis, for which she is actively undergoing chemotherapy treatment. She also has chronic kidney disease (baseline SCr, 2.2 mg/dL), hypertension, and anemia of chronic disease. The patient’s medications include amlodipine and cholecalciferol. Her chemotherapy regimen consists of bortezomib, lenalidomide, and dexamethasone. CT of the abdomen shows diffuse colon wall thickening with surrounding inflammatory stranding—concerning for pancolitis. There is no evidence of toxic megacolon or ileus.

Ms. Z’s laboratory values are notable for a WBC count of 15,900 cells/mL and an SCr of 4.1 mg/dL. She is started on oral levofloxacin and metronidazole due to concern for an intra-abdominal infection. PCR testing is positive for C difficile, and an enzyme immunoassay (EIA) for C difficile toxin is positive.

What factors put Ms. Z at risk for C difficile, and how should she be treated?

Continue to: C difficile is one of the most...

Pages

Next Article: